Hi, welcome to our video series on central nervous system medications.
In this series, we’ll look at the introduction to opioids and the treatment of opioid overdose.
Now if you’ve watch the news at all, you know that opioid overdose deaths are a huge problem in the United States.
In fact, more than 130 people die every day from opioid overdoses.
It’s a huge economic burden in addition to that $78.5 billion a year.
Now when we look at what opioids are used for in a positive sense that they activate the Mu and Kappa receptors -
these receptors respond to agonist with the following kind of reaction.
Let’s look at the Mu receptors first.
It produces analgesia which is usually what we’re looking for in a hospital setting.
It can also risk respiratory depression, sedation, euphoria, risk of physical dependence and decreased GI motility,
so that’s what happens when the Mu receptors are activated by an agonist like an opioid.
You have pain relief but you risk respiratory depression, you’re kind of sleepy
but you feel really good I've had people describe it as a peaceful, easy, kind of feeling.
You risk physical dependence if you’re on it for too long and you have decreased GI motility
which leads to really uncomfortable constipation.
That’s what happens when the Mu receptors are activated by an opioid agonist.
Now the Kappa receptors have not as many of those side effects but they have the pain relief -
that’s good, a little bit of sedation - that’s good,
and for some patients it’s really good and you have decreased GI motility - that’s not so good.
So this is a quick chart as a reference for you to see what happens
when the opioid receptors mu and kappa are hit with an opioid agonist.
Now, let’s look at the type of drugs that act on opioid receptors,
that’s where they get their name - opioids.
We have pure opioid agonist like morphine, that name is probably pretty familiar to you already.
Morphine activates opioid receptors on both the mu and kappa.
Okay, so look back at your chart in our downloadable material.
If I give someone morphine, it hits both the mu and kappa receptors what should I expect to happen?
Right! Every one of those effects that we listed in that chart for you; you’ll have analgesia,
euphoria, sedation, respiratory depression, physical dependence and unfortunately, constipation.
Okay, so we’ve got drugs that act like pure opioid agonist, morphine,
is an example of that that means they hit those receptors and they activate those receptors.
We also have a somewhat confusing group; it’s called a partial agonist.
Okay, what do you mean partial agonist?
Well, this is the first series where we’ve kind of talked about it’s either an agonist or an antagonist?
No, not here, we - some of them are partial agonist - now let me explain.
An opioid that is a partial agonist like the name that you see there, pentazocine,
has a low to moderate receptor activation if we give it by itself.
Now, wait a minute, look back over at the pure opioid agonist, morphine,
many activates mu and kappa.
It’s a little different with a partial agonist it has a low to moderate receptor activation
when we give it by itself at mu and kappa, and it'll give us some analgesia.
Here’s the difference too, if you give it together you’ll block the actions of the agonist. What?
Yeah, if you give a partial agonist with a pure opioid agonist it will block the actions
of the agonist if it’s given together and antagonize the analgesia of the pure opioid.
Okay, that was a lot of words to tell you that if we gave this medication, the pentazocine,
with morphine, it would block the pain relief of the morphine, okay, so that’s what a partial agonist is.
It doesn’t completely follow all the rules, it’s kinda keeps the foot in each corner
so I want you to know that’s something kinda unique to our opioid medications.
Now there's a pure opioid antagonist, we’re familiar with that, right?
We know agonist, we know antagonist - this makes sense.
Agonist activates those receptors, binds to them and activates those receptors.
Antagonist bind to those receptors and they stop those receptors from being activated
and other agonist getting to the receptors,
that’s Naloxone, and this is an incredible drug.
It blocks the opioid receptors at mu and kappa
so if somebody has too much of a pure opioid agonist like morphine and we give them naloxone,
it’s gonna knock those opioid agonists off the mu and kappa and replace it
with this antagonist naloxone.
Now, strong opioid agonist, so we can look at like strong opioid agonist,
so we can look at moderate opioid agonist.
The strong opioid agonist have the maximum pain relief but they also have the highest potential for abuse,
so I wanted to give you a list of them here I’m sure you’ve heard of fentanyl,
it’s a 100x more potent than morphine; hydromorphone, levorphanol, meperidine also known as Demerol.
We’ve got methadone, oxymorphone - we’ve got all these drugs listed here for you so you kinda become familiar
but these are very strong opioid agonist that means they're gonna hit the mu and kappa,
they’re gonna do a really intense job with them.
We’re gonna have good pain relief but they also have a high potential for drug abuse.
The moderate to strong opioids don't have as intense of pain relief as the strongest opioid,
but they also have a little lower risk for abuse.
Four examples of that, would be Codeine, Hydrocodone, Oxycodone, and Tapentadol.
So these are moderate to strong opioids,
they still have some risk for abuse but not as much of a risk as the strongest opioids.
I want you be aware as a nurse what would you recognize with the patient,
what are the classic triad of signs if someone has had an opioid overdose?
Well, the first one is gonna seem kind of obvious.
Oh, hello, coma - yeah. Hopefully you would recognize if a patient is in a coma
that means they’re unresponsive, there’s a problem.
If they have respiratory depression and here’s the one to remember most, pinpoint pupils.
If I've got somebody who’s not responsive, they’re not breathing very quickly -
respiratory depression and their pupils are tiny then I'm gonna start thinking about opioid overdose.
Now we can treat this - remember, if we have an opioid overdose, we can treat it with naloxone,
because it is an opioid antagonist but you’ll see this refer to in the literature,
we -- as the classic triad of signs of opioid overdose just meaning the classic three signs of opioid overdose:
they're not responsive, they’re in a coma, the respiratory rate will be slow and shallow
and they have pinpoint pupils.